Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 17, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 7, 2020, 5:33 PM CDT for 4 counties in Minnesota. It was in force for 29 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 7, 2020, 5:33 PM CDT (22:33 UTC)
- Expired
- Jun 7, 2020, 6:02 PM CDT
- In force
- 29 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clay County, MN, Mahnomen County, MN, Norman County, MN, Polk County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 92 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 7, 5:35 PM CDT | HAIL 1.5 | 6 Ese Borup, MN | REPORT AND PHOTO POSTED VIA SOCIAL MEDIA. |
| Jun 7, 5:35 PM CDT | HAIL 1.5 | 6 Ese Borup, MN | REPORT AND PHOTO POSTED VIA SOCIAL MEDIA. |
| Jun 7, 5:52 PM CDT | HAIL 1 | 2 Ene Twin Valley, MN | REPORT OF QUARTER SIZED HAIL VIA SOCIAL MEDIA. |
| Jun 7, 5:52 PM CDT | HAIL 1 | 2 Ene Twin Valley, MN | REPORT OF QUARTER SIZED HAIL VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 7, 3:06 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 10.6 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 614 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 532 m²/s²
- 0-3 km storm-relative helicity
- 503 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
927
WUUS53 KFGF 072233
SVRFGF
MNC027-087-107-119-072315-
/O.NEW.KFGF.SV.W.0017.200607T2233Z-200607T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
533 PM CDT Sun Jun 7 2020
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Northeastern Clay County in northwestern Minnesota...
Eastern Norman County in northwestern Minnesota...
South central Polk County in northwestern Minnesota...
Northwestern Mahnomen County in northwestern Minnesota...
* Until 615 PM CDT.
* At 532 PM CDT, a severe thunderstorm was located near Ulen, or 25
miles northeast of Fargo, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Ulen around 535 PM CDT.
Syre around 540 PM CDT.
Twin Valley around 550 PM CDT.
Gary and Faith around 555 PM CDT.
Waukon around 600 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Minnesota.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4715 9618 4715 9619 4713 9619 4701 9631
4704 9651 4766 9615 4756 9578
TIME...MOT...LOC 2232Z 205DEG 45KT 4709 9638
HAIL...1.00IN
WIND...60MPH
$$
Knutsvig2 follow-up statements
397
WWUS53 KFGF 072247
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
547 PM CDT Sun Jun 7 2020
MNC027-072257-
/O.CAN.KFGF.SV.W.0017.000000T0000Z-200607T2315Z/
Clay MN-
547 PM CDT Sun Jun 7 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLAY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Minnesota.
LAT...LON 4766 9615 4756 9578 4715 9619 4721 9641
TIME...MOT...LOC 2247Z 205DEG 45KT 4727 9626
$$
MNC087-107-119-072315-
/O.CON.KFGF.SV.W.0017.000000T0000Z-200607T2315Z/
Norman MN-Polk MN-Mahnomen MN-
547 PM CDT Sun Jun 7 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR EASTERN NORMAN...SOUTH CENTRAL POLK AND NORTHWESTERN MAHNOMEN
COUNTIES...
At 547 PM CDT, a severe thunderstorm was located over Twin Valley, or
36 miles northwest of Detroit Lakes, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Gary and Faith around 555 PM CDT.
Waukon around 600 PM CDT.
Ranum, Rindal and Bejou around 605 PM CDT.
Winger around 615 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Minnesota.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4766 9615 4756 9578 4715 9619 4721 9641
TIME...MOT...LOC 2247Z 205DEG 45KT 4727 9626
HAIL...1.00IN
WIND...60MPH
$$
Knutsvig530
WWUS53 KFGF 072302
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
602 PM CDT Sun Jun 7 2020
MNC087-107-119-072311-
/O.CAN.KFGF.SV.W.0017.000000T0000Z-200607T2315Z/
Norman MN-Polk MN-Mahnomen MN-
602 PM CDT Sun Jun 7 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN NORMAN...SOUTH CENTRAL
POLK AND NORTHWESTERN MAHNOMEN COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail is
still possible with this thunderstorm.
A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Minnesota.
LAT...LON 4766 9615 4756 9578 4715 9619 4721 9641
TIME...MOT...LOC 2259Z 205DEG 45KT 4744 9615
$$
KnutsvigWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 5:26 PM CDT, 7 minutes earlier.
Area forecast discussion, Jun 7, 5:26 PM CDT, 7 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 526 PM CDT Sun Jun 7 2020 .MESOSCALE DISCUSSION... Issued at 524 PM CDT Sun Jun 7 2020 Storms continue to fire in an unstable environment with ML CAPE of 2000 to 3500 J/kg along and near a warm front across northeast North Dakota and northwest Minnesota. Most of the convection thus far has occurred in northwest Minnesota along or ahead of the warm front where there is better effective SRH with values ranging from 200 to 500 m2/s2. There has been some additional development of storms near the Red River as storms interacted with an outflow boundary caused by earlier convection. This intersection of boundaries is an area that could produce intensification that could result in a tornado. This initial wave of storms continues to move north towards Canada at 30 to 50 mph. So far storms have been discrete, but close together such that they have been fighting each other for the favorable environment. With additional cumulus towers present farther south within the Tornado Watch area additional storms are expected to fire along the Highway 200 and Interstate 94 Corridor. These storms will be moving with the same storm motion to the north where the environment remains favorable for additional severe development. One of the limiting factors continues to be high LCLs with most of the area above 1.5 km. There are some lower LCLs ahead of the warm front so if storms can fire behind the front and maintain themselves across the front tornadoes would be likely. This will likely be the main window for tornadoes as later convection is more likely to be of a linear storm mode with wind as the primary threat. && .SHORT TERM...(This evening through Tuesday night) Issued at 250 PM CDT Sun Jun 7 2020 For this evening...see the mesoscale discussion above. Mesoscale discussion does not address excessive rainfall threat, but it is something to keep in mind. Storms will develop and move across the same area this evening. Given very high PWATS ~1.6 inches precipitation rates will be efficient. HREF indicates areas along the boundary will likely receive at least 2 inches of rain, with the potential for up to 7-10 inches in localized areas. Although we've been dry the past few weeks, this would still likely lead to impacts. For Monday...main concern will be severe potential east of the valley where warm sector remains. Favorable environment will be in place given moderate instability and strong deep layer shear. Most guidance at least suggests scattered storms during the evening hours, with main ingredient lacking being strong forcing. Monday night into Tuesday night...still some uncertainty, but guidance is trending wetter for the eastern half of our forecast area. Mid-level baroclinic zone with strong Fgen will lead to periods of showers, with main question exactly how far west will showers occur. This is hinges on the track of the tropical depression. Will need to monitor as preceding rainfall events with an additional 1-4 inches of rain would lead to some flooding impacts. .LONG TERM...(Wednesday through Sunday) Issued at 250 PM CDT Sun Jun 7 2020 West to northwest flow prevails on Wednesday, with H5 ridging to the west and troughing to the east. An upper low, situated off the coast of the Pacific Northwest, will work slowly eastward through the end of the week, with ridging sliding eastward ahead of it. Synoptic patterns within ensemble guidance suggest a continued active pattern for Wednesday and Thursday, with quiet and drier weather likely Friday and into the weekend. Wednesday and Thursday: Rain and thunderstorm chances remain in the forecast for Wednesday into Thursday, mainly for northwestern and west-central MN. A slow-moving upper trough will move southeastward along the flow pattern, prolonging our rain chances for the eastern most counties within the CWA into Thursday. Instability looks low, thus widespread severe weather is not supported at this time. High temperatures on Wednesday and Thursday will be a bit cooler, in the mid-60s to mid-70s. Friday through Sunday: Warmer but primarily dry weather is expected as temperatures rebound into the 70s to lower 80s with low humidity. H5 ridging prevails during this time frame with subsidence contributing to the diminished rain and thunderstorm chances. PW is expected to be less than normal during this time frame as well. Impacts during the Friday through Sunday time frame could include an increased fire weather concern, but overall should remain relatively quiet. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 250 PM CDT Sun Jun 7 2020 VFR cigs and vsby for much of this afternoon, albeit with breezy winds. Main concern this period will be thunderstorm potential, some storms will be strong to severe this evening, with the threat ending after midnight (closer to sunrise for KBJI). && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. MESOSCALE...NC SHORT TERM...TG LONG TERM...Lynch AVIATION...TG
Hazardous weather outlook, Jun 7, 3:29 PM CDT, 2 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 329 PM CDT Sun Jun 7 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-081430- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 329 PM CDT Sun Jun 7 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Numerous severe thunderstorms are expected across the region. A couple tornadoes are possible, including the possibility for a strong and especially dangerous tornado. In addition, any storm has the potential to produce very large and destructive hail greater than 2 inches, and destructive wind gusts greater than 75 mph. Storms will initially be scattered, eventually evolving into clusters of storms. The threat will remain isolated and then increase in coverage after 6pm. Excessive rainfall is also possible if storms move across the same location multiple times. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong to severe storms will again be possible Monday within Minnesota with hail up to an inch and winds around 60mph. General thunderstorm chances continue through Wednesday, with excessive rainfall possibly leading to flash flooding Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Weather spotters will be needed.
In the hours before
Special weather statement, Jun 7, 4:57 PM CDT, 36 minutes before
Special Weather Statement National Weather Service Grand Forks ND 457 PM CDT Sun Jun 7 2020 MNZ004-007-NDZ008-016-072230- Kittson MN-West Marshall MN-Pembina ND-Eastern Walsh County ND- 457 PM CDT Sun Jun 7 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL... SOUTHWESTERN KITTSON...NORTHEASTERN WALSH AND SOUTHEASTERN PEMBINA COUNTIES UNTIL 530 PM CDT... At 457 PM CDT, Doppler radar was tracking a strong thunderstorm near Big Woods, or 11 miles east of Grafton, moving north at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Oakwood around 505 PM CDT. Herrick and Cashel around 515 PM CDT. Drayton and Robbin around 525 PM CDT. Bowesmont and Mattson around 530 PM CDT. Other locations impacted by this storm include American Crystal Sugar. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && A Tornado Watch remains in effect until 1000 PM CDT for northwestern Minnesota...and northeastern North Dakota. LAT...LON 4832 9693 4828 9726 4867 9742 4872 9693 TIME...MOT...LOC 2157Z 171DEG 28KT 4838 9715 NC
Local storm report, Jun 7, 5:02 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
502 PM CDT SUN JUN 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 6 W STRATHCONA 48.55N 96.30W
06/07/2020 E1.00 INCH Roseau MN PUBLIC
&&
GGUSTLocal storm report, Jun 7, 5:04 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
504 PM CDT SUN JUN 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM HAIL GREENBUSH 48.70N 96.18W
06/07/2020 E0.75 INCH ROSEAU MN PUBLIC
&&
GGUSTSpecial weather statement, Jun 7, 5:07 PM CDT, 26 minutes before
Special Weather Statement National Weather Service Grand Forks ND 507 PM CDT Sun Jun 7 2020 MNZ005-072300- Roseau MN- 507 PM CDT Sun Jun 7 2020 ...SIGNIFICANT WEATHER ADVISORY FOR ROSEAU COUNTY UNTIL 600 PM CDT... At 506 PM CDT, Doppler radar was tracking a strong thunderstorm near Strathcona, or 23 miles southwest of Roseau, moving north at 40 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Roseau, Greenbush, Badger, Wannaska, Strathcona, Fox and Malung. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && A Tornado Watch remains in effect until 1000 PM CDT for northwestern Minnesota. LAT...LON 4900 9549 4854 9581 4855 9639 4900 9633 TIME...MOT...LOC 2206Z 191DEG 33KT 4861 9614 Lynch
Local storm report, Jun 7, 5:24 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
524 PM CDT SUN JUN 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 1 SW GENTILLY 47.78N 96.46W
06/07/2020 E1.00 INCH Polk MN PUBLIC
REPORT AND PHOTO POSTED VIA SOCIAL MEDIA. TIME ESTIMATED
BASED ON RADAR.
&&
GGUSTLocal storm report, Jun 7, 5:26 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
526 PM CDT SUN JUN 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 6 ENE THIEF RIVER FALLS 48.15N 96.06W
06/07/2020 E1.75 INCH Pennington MN TRAINED SPOTTER
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 1:29 AM CDT | Special Weather Statement | FGF | Hubbard | 46 min |
| Jun 7, 2:07 AM CDT | Special Weather Statement | FGF | Polk | 38 min |
| Jun 7, 2:41 AM CDT | Special Weather Statement | FGF | Beltrami, Clearwater | 49 min |
| Jun 7, 3:02 PM CDT | Severe Thunderstorm Warning | FGF | Pennington, Polk, Red Lake | 43 min |
| Jun 7, 3:40 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Pennington, Red Lake, Roseau | 50 min |
| Jun 7, 4:23 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods, Marshall, Roseau | 23 min |
| Jun 7, 4:26 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Roseau | 49 min |
| Jun 7, 4:53 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Roseau | 52 min |
| Jun 7, 5:05 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall | 55 min |
| Jun 7, 5:07 PM CDT | Special Weather Statement | FGF | Roseau | 53 min |
| Jun 7, 5:18 PM CDT | Severe Thunderstorm Warning | FGF | Marshall | 57 min |
| Jun 7, 5:40 PM CDT | Severe Thunderstorm Warning | FGF | Kittson | 50 min |
| Jun 7, 5:54 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall | 66 min |
| Jun 7, 6:05 PM CDT | Special Weather Statement | FGF | Pennington, Red Lake | 40 min |
| Jun 7, 6:15 PM CDT | Tornado Warning | FGF | Kittson | 33 min |
| Jun 7, 6:34 PM CDT | Severe Thunderstorm Warning | FGF | Kittson | 56 min |
| Jun 7, 6:55 PM CDT | Severe Thunderstorm Warning | FGF | Kittson | 35 min |
| Jun 7, 6:59 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall | 46 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.